Alert archive / Iowa / Tornado Warnings in 2023

Tornado Warning 3, NWS Quad Cities, IA

January 16, 2023Jones County, Linn County, Iowa

NWS Quad Cities, IA issued this tornado warning at Jan 16, 2023, 2:39 PM CST for Jones County, Linn County, Iowa. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 16, 2023, 2:39 PM CST (20:39 UTC)
Expired
Jan 16, 2023, 3:15 PM CST
In force
36 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Jones County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 91 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 16, 2:50 PM CSTTORNADO3 Nnw Ely, IABRIEF TORNADO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 343 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
343 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WFUS53 KDVN 162039
TORDVN
IAC105-113-162115-
/O.NEW.KDVN.TO.W.0003.230116T2039Z-230116T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
239 PM CST Mon Jan 16 2023

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Southwestern Jones County in east central Iowa...
  Southeastern Linn County in east central Iowa...

* Until 315 PM CST.
    
* At 239 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Cedar Rapids Municipal Airport, or near Cedar
  Rapids, moving northeast at 35 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Palisades-Kepler State Park around 250 PM CST.
  Bertram and Squaw Creek Park around 255 PM CST.

Other locations in the path of this tornadic thunderstorm include
Marion, Mount Vernon, Marion Airport, Springville, Paralta, Martelle
and Whittier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

This storm has a history of producing tornadoes.  For your safety,
seek shelter now!

&&

LAT...LON 4214 9152 4197 9130 4186 9160 4186 9168
      4192 9174
TIME...MOT...LOC 2039Z 229DEG 32KT 4190 9168 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Gunkel
2 follow-up statements
877 
WWUS53 KDVN 162049
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
249 PM CST Mon Jan 16 2023

IAC105-113-162115-
/O.CON.KDVN.TO.W.0003.000000T0000Z-230116T2115Z/
Jones IA-Linn IA-
249 PM CST Mon Jan 16 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CST FOR
SOUTHWESTERN JONES AND SOUTHEASTERN LINN COUNTIES...
    
At 249 PM CST, a severe thunderstorm capable of producing a tornado
was located near Ely, or near Cedar Rapids, moving northeast at 30
mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Palisades-Kepler State Park around 255 PM CST.

Other locations in the path of this tornadic thunderstorm include
Bertram, Squaw Creek Park, Marion, Marion Airport, Mount Vernon,
Paralta, Springville, Whittier and Martelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

This storm has a history of producing tornadoes.  Seek shelter now!

&&

LAT...LON 4186 9162 4193 9169 4211 9148 4197 9130
      4186 9160
TIME...MOT...LOC 2049Z 236DEG 25KT 4192 9160 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Gunkel
249 
WWUS53 KDVN 162101
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
301 PM CST Mon Jan 16 2023

IAC105-113-162115-
/O.CON.KDVN.TO.W.0003.000000T0000Z-230116T2115Z/
Jones IA-Linn IA-
301 PM CST Mon Jan 16 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CST FOR
SOUTHWESTERN JONES AND SOUTHEASTERN LINN COUNTIES...
    
At 301 PM CST, a severe thunderstorm capable of producing a tornado
was located near Paralta, or 9 miles east of Cedar Rapids, moving
northeast at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Paralta around 305 PM CST.

Other locations in the path of this tornadic thunderstorm include
Springville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

This storm has a history of producing tornadoes.  Seek shelter now!

&&

LAT...LON 4199 9158 4208 9145 4197 9130 4189 9152
TIME...MOT...LOC 2101Z 229DEG 32KT 4199 9149 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Gunkel

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jan 16, 11:33 AM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Jan 16, 11:33 AM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1133 AM CST Mon Jan 16 2023

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 210 AM CST Mon Jan 16 2023

At 2 AM, a surface low sits in north central Kansas with a warm
front extending northeastward to near KOMA to KDSM then turning
southeastward to KOKV to KOTM to KMQB then southeastward into the
Tennessee Valley. Scattered showers are lifting northeastward
across southern Iowa and northern Illinois. The atmosphere is
continues to be slow to saturate with better saturation expected
by 12 UTC. Temperatures ranged from 38 degrees at Sterling Rock
Falls and Independence to 45 degrees at Burlington, Fort Madison,
Mount Pleasant, and Moline. Dewpoints are in the 30s across the
area.

&&

.SHORT TERM...(Today and tonight)
Issued at 210 AM CST Mon Jan 16 2023

Key Messages:

1. Much above normal temperatures today with near record warm
highs and near record warm lows possible at several sites.

2. Instability is limited today but thunderstorms remain a
possible this afternoon.

Discussion:

Models differences remain the same from yesterday with the HRRR
being more moist than other models and the NAM being cooler
overall. The main forecast concerns were related to thunderstorm
chances today.

A nearly vertically stacked upper level and surface low will lift
northeastward from central Kansas this morning across northwest
Iowa this afternoon and then into Wisconsin by 12 UTC Tuesday. As
this storm system lifts northeastward today the cold front will
accelerate eastward and merge with the warm front form an
occluded front that will move eastward across the area this
afternoon and exit into eastern Illinois by 00 UTC Tuesday.
Models continue to depict the best lift and deepest saturation
through 18 UTC before an impinging dry slot moves into the area.
Rainfall amounts will range from 1 to 2 tenths south of Interstate
80 to up to 4 tenths of an inch along the Highway 20 corridor.

Models continue to show a swath of 200 to 400 J/KG of CAPE moving
across the area along and south of Highway 30 this afternoon as
the occluded front moves across the area. Strong deep layer shear
of 40 to 50 knots will be in place with a strong low level jet
across the area. Model soundings due show a more elevated CAPE
during this period but continue to show strongly counter clockwise
curved hodographs however most models show the 0 to 3 km CAPE in
the morning with the initial band of precipitation and not during
the afternoon eliminating the tornado potential. Given the
elevated nature of the CAPE, small hail is possible. If skies due
clear across far southern Iowa, far northeast Missouri, and
adjacent areas of Illinois there may be an increase in the overall
severe threat but this will also depend how far north the 50
degree dewpoints surge today. If this does occur then there is an
isolated severe storms possible that may produce hail, damaging
winds or an isolated tornado. The possibility of this remains very
low given the current model forecast.

Have cooled temperatures slightly mainly north of a Fairfield to
Galesburg line. High temperatures today are forecast to range from
the upper 40s along the Highway 20 corridor to the upper 50s south
of a Fairfield to Galesburg line. Several sites are within 3 to 5
degrees of record high temperatures for today. Please see the
climate section below for more details.

.LONG TERM...(Tuesday through Sunday)
Issued at 210 AM CST Mon Jan 16 2023

Key Messages...

1) Confidence continues to increase on accumulating snow potential
over the northern portions of our region for Wednesday night into
Thursday

2) Temperatures will gradually cool, becoming more seasonal by the
end of the week, with some chilly nights ahead for late week

The long-term forecast period starts off with diminishing chances of
rain across our far northeast Tuesday morning, thanks to lingering
cyclonic flow/cold advection near a vertically-stacked upper-level
low that will gradually trek off to the northeast. Dry conditions
will then prevail the remainder of Tuesday through at least
Wednesday morning as high pressure briefly settles across the
region. This is short-lived, however, as our well-advertised mid-
week system moves in for late Wednesday into Thursday, bringing
chances of accumulating snow. Synoptically, an area of low pressure
will develop via lee cyclogensis over the OK/TX panhandles, and
translate northeastward towards the region, bringing a deformation
zone across our neck of the woods. Confidence has been shaky over
the last several shifts due to uncertainty on the exact track of the
surface low, but things are continuing to come into better
agreement. Both the ECMWF and GFS ensemble member low tracks are
coming into agreement, with a track south and east of the region
towards the Chicago. A dProg/dt of the ensemble guidance indicates a
continued northward shift in the surface low, so accumulating snow
is most likely to be confined across our northern areas. However, a
southward shift could result in accumulating snow farther south. The
NBM v4.1 probabilities of 4 inches continue to gradually increase,
between 20 to 40 percent, with 40 to 70 percent chances of 2 inches
(both along and north of Highway 30, highest probabilities to the
north). One concern I have is that guidance is suggesting a gradient
in snow accumulations somewhere in our forecast area, and a small
shift in the low track would result in a shift in forecast
accumulations, so we will need to keep a close eye on this. The
timing of this snowfall will also coincide with both the Wednesday
PM/Thursday AM commutes, so travel impacts are likely. Eventually,
the precipitation will taper off sometime by late Thursday, but
uncertainty remains on exactly when this snow will diminish.

Temperatures will start off on Tuesday much cooler compared to what
they are expected to be today, with highs in the upper 30s north to
the middle 40s south. These temperatures will gradually diminish
further as we head into late week, with highs Friday in the upper
20s northwest to the middle 30s southeast. Friday night and Saturday
night lows will also fall to the teens to lower 20s. These late week
temperatures are actually closer to seasonal averages, so nothing
too drastic in terms of temperatures, but definitely cooler than
what they have been recently.

As far as next weekend's precipitation chances are concerned, there
remains considerable uncertainty on the timing and spatial coverage
of precipitation for Sunday into Monday, but signals are there for
perhaps another round of light precipitation, with perhaps some more
snow possible.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1130 AM CST Mon Jan 16 2023

MVFR/IFR with pockets of LIFR conditions will persist through
00z/17 with the possibility of isolated TSRA. The 18z TAFs
currently do not have TSRA mentioned due to a 10 percent chance of
a TAF site being impacted. After 00z/17 widespread IFR/MVFR
conditions are expected as wrap around clouds arrive.

&&

.CLIMATE...
Issued at 150 PM CST Sun Jan 15 2023

Record Warm Low Temperatures for January 16...

Dubuque...36 in 1980
Moline...42 in 1913

Record High Temperatures for January 16...

Burlington...63 in 1990
Cedar Rapids...54 in 1990
Dubuque...54 in 1933
Moline...59 in 1990

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Schultz
AVIATION...08
CLIMATE...Cousins
Hazardous weather outlook, Jan 16, 3:30 AM CST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
330 AM CST Mon Jan 16 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-170930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
330 AM CST Mon Jan 16 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Chances of thunderstorms will increase today across the area. An
isolated strong storm can't be ruled out. If any do develop, the
main hazards will be damaging winds and an isolated tornado, along
with some small hail as a lower threat.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A wintry storm system will bring a rain and snow mixture to the
region Wednesday afternoon through Thursday. Accumulating snow
will be possible, with at least a few inches of accumulations,
especially for our northern areas. However, uncertainty remains on
exact snowfall amounts and precipitation types.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

JTS

In the hours before

Special weather statement, Jan 16, 1:56 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
156 PM CST Mon Jan 16 2023

IAZ051-052-063-064-162030-
Linn IA-Benton IA-Iowa IA-Johnson IA-
156 PM CST Mon Jan 16 2023

...A strong thunderstorm will impact portions of northwestern
Johnson, southeastern Benton, southwestern Linn and eastern Iowa
Counties through 230 PM CST...

At 156 PM CST, Doppler radar was tracking a strong thunderstorm over
Williamsburg, or near Marengo, moving northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Conroy around 200 PM CST.
  Marengo around 205 PM CST.
  Amana around 215 PM CST.

Other locations in the path of this storm include Norway and Walford.

This includes Interstate 80 in Iowa between mile markers 215 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4158 9205 4175 9215 4199 9191 4177 9167
TIME...MOT...LOC 1956Z 222DEG 32KT 4170 9205

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Gunkel
Local storm report, Jan 16, 2:04 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
204 PM CST MON JAN 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     TORNADO          1 ENE WILLIAMSBURG      41.67N 91.99W
01/16/2023                   IOWA               IA   STORM CHASER

            BRIEF TORNADO TOUCHDOWN.

&&

RP KINNEY
Local storm report, Jan 16, 2:13 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
213 PM CST MON JAN 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     TORNADO          2 NNE WILLIAMSBURG      41.70N 91.99W
01/16/2023                   IOWA               IA   TRAINED SPOTTER

            TORNADO 2 MILES TO THE SOUTHEAST OF SPOTTERS
            LOCATION.

&&

RP KINNEY
Local storm report, Jan 16, 2:18 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
218 PM CST MON JAN 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             2 S UPPER SOUTH AMANA   41.74N 91.96W
01/16/2023  M0.88 INCH       IOWA               IA   LAW ENFORCEMENT

            NICKEL SIZE HAIL.

&&

HAASE
Local storm report, Jan 16, 2:26 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
226 PM CST MON JAN 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             AMANA                   41.80N 91.87W
01/16/2023  M0.25 INCH       IOWA               IA   TRAINED SPOTTER

            PEA SIZE HAIL COVERING THE GROUND.

&&

HAASE
Local storm report, Jan 16, 2:29 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
229 PM CST MON JAN 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             1 ENE HOMESTEAD         41.77N 91.85W
01/16/2023  M1.00 INCH       IOWA               IA   STORM CHASER

            NICKEL TO QUARTER SIZE HAIL COVERING THE
            GROUND.

&&

HAASE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 1:56 PM CSTSpecial Weather StatementDVNIowa34 min
Jan 16, 2:01 PM CSTTornado WarningDVNBenton, Iowa, Johnson29 min
Jan 16, 2:20 PM CSTTornado WarningDVNBenton, Iowa, Johnson, Linn25 min
Jan 16, 3:07 PM CSTTornado WarningDVNCedar, Jones, Linn23 min

Nearby

Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.